A noncommutative extended de Finetti theorem

Claus Köstler

Research output: Contribution to journalArticlepeer-review

26 Citations (SciVal)

Abstract

The extended de Finetti theorem characterizes exchangeable infinite sequences of random variables as conditionally i.i.d. and shows that the apparently weaker distributional symmetry of spreadability is equivalent to exchangeability. Our main result is a noncommutative version of this theorem. In contrast to the classical result of Ryll-Nardzewski, exchangeability turns out to be stronger than spreadability for infinite sequences of noncommutative random variables. Out of our investigations emerges noncommutative conditional independence in terms of a von Neumann algebraic structure closely related to Popa's notion of commuting squares and Kümmerer's generalized Bernoulli shifts. Our main result is applicable to classical probability, quantum probability, in particular free probability, braid group representations and Jones subfactors.
Original languageEnglish
Pages (from-to)1073-1120
Number of pages48
JournalJournal of Functional Analysis
Volume258
Issue number4
DOIs
Publication statusPublished - 15 Feb 2010

Keywords

  • Noncommutative de Finetti theorem
  • Distributional symmetries
  • Exchangeability
  • Spreadability
  • Noncommutative conditional independence
  • Mean ergodic theorem
  • Noncommutative Kolmogorov zero–one law
  • Noncommutative Bernoulli shifts

Fingerprint

Dive into the research topics of 'A noncommutative extended de Finetti theorem'. Together they form a unique fingerprint.

Cite this